Ultima Vez Modificado: 26 de septiembre del 2003
Dear OncoLink "Ask The Experts,"
My brother has been diagnosed with melanoma, stage four. I will be his caregiver when he has his 30 days of Interferon. I know he will be very sick. I would like to know what foods we should stay away from and what I should include in his diet. Any suggestions on what to feed him and should he be taking a multivitamin?
Ellen Sweeney Cordes, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Interferon treatment can cause side effects they may decrease your brother's appetite and tolerance for certain foods. Common side effects include dry and/or sore mouth, taste changes, nausea, diarrhea, and fatigue. Obviously, any of these side effects can lead to decreased food intake and present a nutrition challenge for the patient and caregiver. The nutritional goal through cancer treatment is to maintain weight and protein stores as effectively as possible. There are no foods to avoid. It is important to provide your brother with any foods that appeal to him through this time, and the higher calorie and protein, the better.
With any appetite decrease, nausea, or fatigue, it is easier to achieve adequate calorie and protein intake by eating small, but frequent high protein and high calorie snacks or small meals (i.e. peanut butter or cheese and crackers, nuts, dried fruits, yogurt) throughout the day. This is usually better tolerated than three large meals per day. The use of nutritious liquid supplements in addition to solid foods is recommended as well if food intake is decreased. Liquid supplements such as Boost Plus or Ensure Plus are high in calories, protein and other nutrients and using one to three cans per day in addition to food intake can help your brother maintain his weight. Inclusion of a multi-vitamin is okay as long as it is a Centrum or One A Day type, supplying 100% of the DRI (or less) for most vitamins and minerals and not excessive amounts. Individual vitamin supplements of antioxidants (i.e. Vit C or E pills) are not recommended.
Adequate fluid intake is important. Approximately 48-64 ounces of non-caffeinated, non-alcoholic fluid should be consumed daily. Additional fluid is needed if any diarrhea develops in order to maintain adequate hydration. More tips on managing the nutritional side effects of treatment are available through the OncoLink website, the American Cancer Society booklet, Nutrition for the Person with Cancer and the National Cancer Institute booklet, Eating Hints Before, During, and After Cancer Treatment. You may also want to request a nutrition consult for your brother through the cancer center he is treated to get further nutrition guidance.